Less Hot Flashes With An Antidepressant?

Can taking an antidepressant diminish menopause symptoms such as hot flashes and night sweats? A study just published in JAMA showed that menopausal women who were given Lexapro had small, but significantly less number of hot flashes per day compared to women given placebos.

Many antidepressants can diminish REM sleep, which is when you’re dreaming, and also when your muscles are most relaxed. Mirtazapine, another antidepressant, was shown to lower the AHI in sleep apnea patients by about 50%.

Women who are going through menopause are also going to have more frequent breathing pauses, due to a gradual lowering of progesterone levels. Progesterone is a powerful upper airway muscle dilator or stimulant. So if you lower this hormone, you’ll have more frequent breathing pauses, which will cause you to wake up all of a sudden, which can be a surprise to your nervous system.

It’s also been shown that many of the symptoms of menopause, including hot flashes and night sweats, are autonomic nervous system reactions (vasomotor symptoms) that can occur whenever your nervous system is shocked or in a state of major imbalance. I described young men having hot flashes and night sweats, mainly due to slowly progressing obstructive sleep apnea during rapid weight gain. These nervous system reactions can also occur during the daytime. Whenever your nervous system is en garde or edgy, it’s going to over-react to any form of stimulus. I vaguely remember reading another study what showed that women don’t wake up from hot flashes themsleves, but rather from breathing pauses. This is similar to why people get up to urinate at night (from breathing pauses).

Since even Lexapro can lower REM sleep qualtity, it’s not surprising that taking this drug can also lower the rate of hot flashes. If you have obstructive sleep apnea, do you suffer from hot flashes or night sweats?

Please note: I reserve the right to delete comments that are offensive or off-topic.

Leave a Reply

Your email address will not be published. Required fields are marked *

2 thoughts on “Less Hot Flashes With An Antidepressant?

  1. Medical Research Reaches a New Low Point. Ellen Freeman and authors of this JAMA study (all on the payroll of Forest Labs, maker of Lexapro) used Lexepro to show the drug is “marginally” more effective than placebo for Hot Flashes. This is laughable. Surely you must be joking? SSRI drugs are addictive drugs with adverse side effects including loss of sexual function, akasthesias, agitation, movement disorders, violence and suicide. Lexapro for Hot Flashes is merely another example of the medical victimization of women. The study should have been rejected by the ethics committee and never been done. Menopausal symptoms are caused by hormone deficiency, not Lexapro deficiency and the proper treatment is bioidentical hormones.

    For More:
    http://jeffreydach.com/2011/01/19/lexepro-for-hot-flashes-medical-victimization-or-joke.aspx

    jeffrey dach md

  2. Dr. Dach,

    I’m not endorsing antidepressants for menopause in any way. I bring up this study to show that with many studies, there’s an alternate reason for why it may work. I agree that most menopause symptoms can be well controlled with conservative options including certain foods, exercise, and bio-identical hormones. But in theory, if you treat the sleep-breathing problem completely, you won’t have any menopause symptoms, and there will be no need for any supplementation of any type.

    Unfortunately, this is easier said than done, unless women have significant symptoms of obstructive sleep apnea. Many women won’t even have sleep apnea officially, but can still stop breathing 20 to 30 times per hour. This can cause major vasomotor symptoms. Even young men in their 20s can have hot flashes, night sweats, mood swings, insomnia and irritability, especially as they slowly gain weight and more frequent breathing pauses.